×

zbMATH — the first resource for mathematics

Random differences in Szemerédi’s theorem and related results. (English) Zbl 1414.11018
Summary: We introduce a new, elementary method for studying random differences in arithmetic progressions and convergence phenomena along random sequences of integers. We apply our method to obtain significant improvements on two results. The first improvement is the following.
Let \(\ell\) be a positive integer and \(\{{\mathbf u}_{1}\geq {\mathbf u}_{2}\geq \cdots\}\) be a decreasing sequence of probabilities satisfying \({\mathbf u}_{n} \cdot n^{1/(\ell+1)}\to \infty\). Let \(R = R^{\omega}\) be the random sequence obtained by selecting the natural number n with probability \(u_{n}\). Then every set \(A\) of natural numbers with positive upper density contains an arithmetic progression \(a, a+r, a+2r,\dotsc, a+\ell r\) of length \(\ell + 1\) with difference \(r\in R^{\omega}\). The best previous result (by M. Christ and us) was the condition \({\mathbf u}_{n}{\cdot}n^{2-\ell+1}\to \infty\) with a logarithmic rate. The new bound is better when \(\ell\geq 4\).
Our second improvement concerns almost everywhere convergence of double ergodic averages. We construct a (random) sequence \(\{r_{1} < r_{2} < \cdots \}\) of positive integers such that \(r_{n}/n^{2-\varepsilon}\to \infty\) for all \(\varepsilon > 0\) and, for any measure preserving transformation \(T\) of a probability space, the averages \[ \frac{1}{N}\sum_{n < N} {T^n}{F_1}(x) T^{r_n}F_2(x) \] converge for almost every \(x\). Our best previous result was the growth rate \(r_{n}/n^{(1+1/14)-\varepsilon}\to \infty\) of the sequence \(\{r_{n}\}\).

MSC:
11B25 Arithmetic progressions
37A45 Relations of ergodic theory with number theory and harmonic analysis (MSC2010)
11B30 Arithmetic combinatorics; higher degree uniformity
05D40 Probabilistic methods in extremal combinatorics, including polynomial methods (combinatorial Nullstellensatz, etc.)
60F15 Strong limit theorems
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Bergelson, V.; Leibman, A., Polynomial extensions of Van der waerden’s and szemerédi’s theorems, J. Amer. Math. Soc., 9, 725-753, (1996) · Zbl 0870.11015
[2] Boshernitzan, M., Homogeneously distributed sequences and Poincaré sequences of integers of sublacunary growth, Monats. Math., 96, 173-181, (1983) · Zbl 0517.10051
[3] Bourgain, J., Ruzsa’s problem on sets of recurrence, Israel J. Math., 59, 150-166, (1987) · Zbl 0643.10045
[4] Bourgain, J., On the maximal ergodic theorem for certain subsets of the integers, Israel J. Math., 61, 39-72, (1988) · Zbl 0642.28010
[5] Bourgain, J., Double recurrence and almost sure convergence, J. Reine Angew. Math., 404, 140-161, (1990) · Zbl 0685.28008
[6] Brüdern, J.; Perelli, A., Goldbach numbers in sparse sequences, Ann. Inst. Fourier (Grenoble), 48, 353-378, (1998) · Zbl 0902.11042
[7] M. Christ, On random multilinear operator inequalities, arXiv:1108.5655[math. CA]. · Zbl 0643.10045
[8] D. Conlon and W. T. Gowers, Combinatorial theorems in sparse random sets, Ann. of Math., to appear. · Zbl 1351.05204
[9] Conze, J. P.; Lesigne, E., Théorèmes ergodiques pour des mesures diagonales, Bull. Soc. Math. France, 112, 143-175, (1984) · Zbl 0595.28018
[10] Derrien, J. M.; Lesigne, E., Un théorème ergodique polynomial ponctuel pour LES endomorphismes exacts et LES K-systèmes, Ann. Inst. H. Poincaré Probab. Statist., 32, 765-778, (1996) · Zbl 0868.60028
[11] Erdős, P.; Sárközy, A., On differences and sums of integers. I, J. Number Theory, 10, 430-450, (1978) · Zbl 0404.10029
[12] Erdős, P.; Sárközy, A., On differences and sums of integers. II, Bull. Soc. Math. Grèce (N. S.), 18, 204-223, (1977) · Zbl 0413.10049
[13] Frantzikinakis, N., Multiple recurrence and convergence for Hardy sequences of polynomial growth, J. Analyse Math., 112, 79-135, (2010) · Zbl 1211.37008
[14] Frantzikinakis, N.; Host, B.; Kra, B., Multiple recurrence and convergence for sequences related to the prime numbers, J. Reine Angew. Math., 611, 131-144, (2007) · Zbl 1126.37005
[15] Frantzikinakis, N.; Lesigne, E.; Wierdl, M., Sets of k-recurrence but not (k+1)-recurrence, Ann. Inst. Fourier (Grenoble), 56, 839-849, (2006) · Zbl 1123.37001
[16] Fratzikinakis, N.; Lesigne, E.; Wierdl, W., Random sequences and pointwise convergence of multiple ergodic averages, Indiana Univ. Math. J., 61, 585-617, (2012) · Zbl 1281.37006
[17] Furstenberg, H., Ergodic behavior of diagonal measures and a theorem of Szemerédi on arithmetic progressions, J. Analyse Math., 31, 204-256, (1977) · Zbl 0347.28016
[18] Frantzikinakis, N.; Wierdl, M., A Hardy field extension of szemerédi’s theorem, Adv. Math., 222, 1-43, (2009) · Zbl 1182.37007
[19] Host, B.; Kra, B., Convergence of conze-lesigne averages, Ergodic Theory Dynam. Systems, 21, 493-509, (2001) · Zbl 0995.37003
[20] Host, B.; Kra, B., Convergence of polynomial ergodic averages, Israel J. Math., 149, 1-19, (2005) · Zbl 1085.28009
[21] Host, B.; Kra, B., Nonconventional ergodic averages and nilmanifolds, Ann. of Math., 161, 397-488, (2005) · Zbl 1077.37002
[22] Jones, R. L.; Lacey, M.; Wierdl, M., Integer sequences with big gaps and the pointwise ergodic theorem, Ergodic Theory Dynam. Systems, 19, 1295-1308, (1999) · Zbl 0941.28013
[23] Karacuba, A. A., Estimates of trigonometric sums by the method of I. M. Vinogradov, and their applications, Trudy Mat. Inst. Steklov, 112, 241-255, (1971)
[24] Leibman, A., Convergence of multiple ergodic averages along polynomials of several variables, Israel J. Math., 146, 303-315, (2005) · Zbl 1080.37002
[25] Lesigne, E., Équations fonctionnelles, couplages de produits gauches et theóremes ergodiques pour mesures diagonales, Bull. Soc. Math. France, 121, 315-351, (1993) · Zbl 0798.28008
[26] V. V. Petrov, Sums of Independent Random Variables, Springer-Verlag, New York-Heidelberg, 1975. · Zbl 0322.60043
[27] Sárközy, A., On difference sets of sequences of integers. I, Acta Math. Acad. Sci. Hungar., 31, 125-149, (1978) · Zbl 0387.10033
[28] Sárközy, A., On difference sets of sequences of integers. III, Acta Math. Acad. Sci. Hungar., 31, 355-386, (1978) · Zbl 0387.10034
[29] Szemerédi, E., On sets of integers containing no k elements in arithemetic progression, 503-505, (1975), Montreal, Que
[30] Szemerédi, E., On sets of integers containing no k elements in arithemetic progression, Acta Arith., 27, 199-245, (1975) · Zbl 0303.10056
[31] Varnavides, P., On certain sets of positive density, J. London Math. Soc., 34, 358-360, (1959) · Zbl 0088.25702
[32] M. Wierdl, Almost everywhere convergence and recurrence along subsequences in ergodic theory, Ph. D. thesis, The Ohio State University, 1989.
[33] Wooley, T. D.; Ziegler, T. D., Multiple recurrence and convergence along the primes, Amer. J. Math., 134, 1705-1732, (2012) · Zbl 1355.11005
[34] Ziegler, T., Universal characteristic factors and furstenberg averages, J. Amer. Math. Soc., 20, 53-97, (2007) · Zbl 1198.37014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.